Female expatriates may wish to ask for oral contraceptives through their international private medical insurance policies, following a study that revealed non-oral hormonal birth control methods can elevate the likelihood of users suffering from serious blood clots, known as venous thromboembolism.
While many researchers have examined the likelihood of oral contraceptive users developing conditions such as pulmonary embolism or deep vein thrombosis, fewer studies have been performed into the hazards posed by non-oral devices.
However, certain tools such as vaginal rings, implants and skin patches, which continually release hormones in order to prevent women from conceiving, have now been linked to venous thrombosis in research led by Professor Ojvind Lidegaard at the University of Copenhagen and published by the British Medical Journal.
Scientists looked into the first ever case of a blood clot and all non-oral contraceptive use in Danish non-pregnant females between the ages of 15 and 49, from the years 2001 to 2010.
All participants in the study had no record of cancer or venous thromboembolism before the investigation commenced.
The study revealed the average woman who did not use contraceptives would face two of these serious blood clot events every 10,000 exposure years.
Among those who took an oral birth control pill containing levonorgestrel, this increased to 6.2 incidences over this timeframe.
However, when vaginal rings were used, this figure hit 7.8, while skin patches resulted in 9.7 events in every 10,000 exposure years.
Subcutaneous implants that only contained progestogen resulted in a slightly increased risk, while progestogen-only intrauterine devices were found to result in no elevated likelihood of blood clotting and could potentially reduce the likelihood of this condition arising.
According to the UK's National Health Service, venous thromboembolism can cause a blood clot to break loose of its original site and lodge itself elsewhere in the body.
If it reaches the lungs, it results in a pulmonary embolism, which is a potentially life-threatening condition.